Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla
Nov 17, 2008

I would like to know if long term use of Atripla use causes cancer?

Response from Dr. DeJesus

Atripla, nor any of its components (efavirenz, tenofovir and emtricitabine), have not been associated with an increase risk of developing any specific type of cancer.

On the other hand, HIV in general has been associated with an increased incidence of some malignancies. Epidemiologic studies have suggested that positive HIV patients are more likely to suffer from anal, lung, melanoma, Hodgkin's and liver cancers, among a few others. This risk appears to be high regardless if the patient takes and or responds or not to HIV medications; when compared to HIV negative individuals.

Efavirenz, one of the components of Atripla, has been associated with "teratogenicity" which in a potential for birth defects, if taken by a pregnant patient during the first trimester; but this is not cancer.

Studies using the components of Atripla for many years have fail to demontrate any increased incidence of cancer, and toxicology studies on the individual componets on Atripla have not shown an increased risk of carcinogenesis.

Other antiretrovirals (not Atripla) have been loosely associated with a potential for cancer, but this relationship has not been able to be confirmed in prospective studies.



Previous
hiv hoax?
Next
Atripla Every Other Day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement